Alert archive / California / Hazardous Seas Watches in 2017

Hazardous Seas Watch 2, NWS Eureka, CA

October 17, 2017

NWS Eureka, CA issued this hazardous seas watch at Oct 17, 2017, 3:01 PM PDT. It took effect at Oct 19, 2017, 3:00 PM PDT. It was in force for .

The area

The counties it named.

The facts

Issued
Oct 17, 2017, 3:01 PM PDT (22:01 UTC)
In effect from
Oct 19, 2017, 3:00 PM PDT
Expired
Oct 18, 2017, 3:18 PM PDT
In force
Issued by
NWS Eureka, CA

What forecasters said that day

The local office's own words before this hazardous seas watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this hazardous seas watch went out at Oct 17, 2:53 PM PDT, 8 minutes earlier.

Area forecast discussion, Oct 17, 2:53 PM PDT, 8 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
253 PM PDT Tue Oct 17 2017

.SYNOPSIS...Widespread rains will spread across the region
Thursday afternoon into Friday, with lighter showers persisting
through the weekend. Drier and warmer conditions are then expected
next week.

&&

.DISCUSSION...A progressive upper flow regime was observed Tuesday
afternoon from roughly the Aleutians eastward to the Pacific
NW/SWRN Canada. Within this flow regime, a vigorous shortwave
trough was emerging over the Gulf of Alaska, and is forecast to
dig SEWD across the NERN Pacific through Wednesday night. A
surface frontal boundary will sharpen ahead of the upper wave, and
move onshore across NWRN CA by roughly midday Thursday. Frontal
ascent combined with moist southwesterly flow aloft will favor
widespread rainfall with the frontal passage, with storm total
Thursday-Friday rains near 2 inches over Del Norte County,
ranging to around a quarter inch over southern Mendocino County.

After the frontal passage, 500 mb temperatures near -28 C will
spread inland across Oregon, with slightly warmer midlevel
temperatures impacting northern CA. As a result, only marginal
destabilization will occur over NWRN CA, leading to a sub-
optimal airmass for coastal thunderstorms. In addition, warmer
midlevel air over NRN CA will restrict light snowfall to only the
highest peaks in the Trinity Alps.

Over the weekend, light shower activity will persist across the
area, with the highest probability located in Del Norte County.
Thereafter, model guidance shows midlevel ridging developing over
California, which signals a drier and warmer pattern for the
early to middle portions of next week.

&&

.AVIATION...A band of marine clouds formed and became quite
entrenched along the North Coast early this morning. While
impacting airport Cigs & Vis, local conditions rapidly dropped
down to IFR/LIFR at ACV & CEC with patchy drizzle reported at EKA.
Clouds began to erode and shrink from the coast by late morning
to shortly after noonday when VFR conditions finally prevailed.
Stratus remained hugged up along the Southern Mendocino Coast
through afternoon. Interior areas remained clear with inland
Mendocino reporting some FU/HZ due to wildfires. Through the
evening TAF period, model guidance suggest another round of
stratus and fog...as well as patchy drizzle...redeveloping along
the Coast through Wednesday morning. /TA

&&

.MARINE...Light to moderate northerly winds today and tonight
will diminish on Wed as southerly winds begin in advance of an
approaching cold front. As the winds begin to die down Thursday
afternoon a very large and long period west-northwest swell will
build behind the front Thu night. This very large swell will
persist into Friday however seas will remain elevated through the
weekend. Another round of brisk southerly winds and steep
southerly waves will return Fri night into Sat for the northern
waters. Large seas will persist through the weekend and into early
next week. /WCI

&&

.FIRE WEATHER...West-southwesterly winds are forecast to
strengthen across area ridgetops Wednesday night into Thursday
ahead of a cold front. However, RH values will be on the increase
as winds strengthen, which should mitigate a more significant fire
weather threat. By Thursday afternoon, widespread rain will spread
across northwest California, with storm total values near 2 inches
expected in Del Norte county, ranging to around a quarter inch
over southern Mendocino county. Lighter showers will then persist
through the weekend, before warmer and drier conditions return
next week.

&&

.BEACH HAZARDS AND SURF...Wave models remain consistent with very
large west-northwest swell building Thu Night and Fri. This swell
will build to around 17 to 20 feet with periods near 18 seconds
Late Thu Night and peak early Friday morning. Swell of this
magnitude will result in very large breakers in the surf zone as
well as hazardous waves in the harbor entrances. Current
indications are for surf to exceed 20 feet for west and northwest
oriented surf by late Thursday afternoon and remain elevated
through Friday night. This surf will slowly begin to decay through
the weekend. /WCI

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...None.
NORTHWEST CALIFORNIA COASTAL WATERS...Small Craft Advisory from 9
     AM to 3 PM PDT Thursday for PZZ450- 455-475.

     Hazardous Seas Watch from Thursday afternoon through Friday
     afternoon for PZZ450-455-470-475.

     Small Craft Advisory from 3 AM to 3 PM PDT Thursday for PZZ470.

&&

Visit us at http://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
http://www.facebook.com/NWSEureka
http://www.twitter.com/nwseureka

For forecast zone information
see the forecast zone map online:
http://www.weather.gov/eureka/zonemap.png
Hazardous weather outlook, Oct 17, 2:00 PM PDT, 1 hour 1 minute before
Hazardous Weather Outlook
National Weather Service Eureka CA
200 PM PDT Tue Oct 17 2017

CAZ101-103-104-109-182100-
Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt-
Mendocino Coast-
200 PM PDT Tue Oct 17 2017

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous surf conditions are forecast to occur Thursday afternoon
through Friday.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ102-105>108-110>113-182100-
Del Norte Interior-Northern Humboldt Interior-
Southern Humboldt Interior-Northern Trinity-Southern Trinity-
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Southwestern Mendocino Interior-Southeastern Mendocino Interior-
200 PM PDT Tue Oct 17 2017

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 17, 3:01 PM PDTSmall Craft AdvisoryEKA50 hr

Nearby

Hazardous Seas Watches in California, 2017Every hazardous seas watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.